Alaska, 2006

Blizzard in Alaska, February 6, 2006

February 6, 2006 · NWS AFC · 1 event in 1 county or zone

An intense low over the Kuskokwim Delta resulted in strong west to northwest wind across the Pribilof Islands along with snow showers. The combination of the wind and snow showers resulted in a blizzard across the Pribilof islands Monday morning into the evening.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AFC wrote it up.

An intense low over the Kuskokwim Delta resulted in strong west to northwest wind across the Pribilof Islands along with snow showers. The combination of the wind and snow showers resulted in a blizzard across the Pribilof islands Monday morning into the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before the first event at Feb 5, 5:00 PM AST, 18 hours 20 minutes earlier.

Area forecast discussion, Feb 5, 5:00 PM AST, 18 hours 20 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 PM AST SUN FEB 5 2006

.DISCUSSION...
ANALYSIS - THE ANCHOR MAJOR UPPER LOW FOR THE NORTHERN HEMISPHERE IS
A COMPLEX OVER SIBERIA WITH ONE UPPER CENTER JUST SW OF THE
PRIBILOFS. THE ASSOCIATED UPPER TROF EXTENDS SE OVER THE EASTERN
ALEUTIANS. WARM ADVECTION IN SOUTH FLOW ALOFT OVER MUCH OF MAINLAND
ALASKA IS BUILDING AN UPPER RIDGE OVER THE NORTH SLOPE WHICH IS ALSO
CONNECTED TO A SHORT WAVE RIDGE ALONG THE PACIFIC COAST OF CANADA AND
THE LOWER-48. THE UPPER TROF IS SUPPORT FOR A 965 MB LOW OVER THE
PRIBILOFS AT 12Z. SATELLITE PIX AT 18Z SHOW ANOTHER STORM 965 MB NEAR
51N 155W THAT WILL SLAM INTO THE GULF TONIGHT. ON THE GULF SIDE THE
MARINE WINDS HAVE BEEN GUSTING HURRICANE FORCE THIS MORNING DUE TO A
VERY STRONG PRESSURE GRADIENT BETWEEN THE BERING SEA LOW AND A 1031
MB HIGH CELL INLAND OVER B.C.  PRECIP WITH THIS STORM HAS BEEN
CONFINED TO WINDWARD SLOPES EXCEPT FOR VALDEZ AND HOMER. A VERY
STRONG JET HAS STRENGTHENED FROM THE BAY OF BENGAL AT 150+ KT WITH A
BROAD EXIT AROUND 40N 155W. ANYONE IN THE GULF IS GETTING HAMMERED.
SOME SEAS HAVE BEEN OBSERVED AT 30+ FEET.

AER FORECASTS - WINTER STORM WARNING MAKING A WHITE OUT MESS AROUND
PORTAGE AND BIRD POINT PLUS WARMING ON THE WAY. SURELY THERE WILL BE
AREAS OF FREEZING RAIN WITH THIS ONE UNTIL ALL TEMPS GET ABOVE
FREEZING ON THE EASTERN SIDE. THE AK-ETA-12 IS PREFERRED ON THIS
SHIFT DUE TO THE DETAIL OF A SECONDARY LOW FORMING ON THE FRONT
MOVING INTO THE GULF TONIGHT. THIS WILL BRING ANOTHER BLAST OF
HURRICANE GUSTS TO THE MARINE AREAS TONIGHT AS A LOW LEVEL BARRIER
JET FORMS ALONG THE NE GULF COAST. THE MAIN SURFACE LOW WILL MOVE TO
SLEETMUTE BY 00Z TUE FOR ONE HUGE BLAST OF WIND THROUGH TURNAGAIN ARM
AND EAST ANCHORAGE WITH CHINOOK TEMPS. LOOK FOR RAPID COOLING MONDAY
NIGHT BEHIND THE FRONT.

ALU FORECASTS - AS THE MAIN SURFACE LOW IN THE BERING SEA FIZZLES OUT
TONIGHT NEAR ST MATTHEW...THE FLOW REGIME BECOMES MORE WESTERLY OVER
THE BERING SEA FOR COOLER TEMPS AND MORE SNOW SHOWERS. AS THE NEXT
LOW MOVES INTO THE LOWER K-VALLEY MONDAY SOME SURFACE RIDGING WILL
OCCUR OVER THE EASTERN BERING SEA. BY TUE AFTERNOON THE GFS-190 MOVES
A 980 MB GALE FORCE LOW INTO THE WESTERN BERING SEA.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...WINTER STORM WARNING 125.
         HIGH WIND WARNING 101. SNOW ADV 145.
MARINE...STORM 120 130. HVY FRZ SPRAY 179.
  GALES 125 132 138 140 141 150 155 165 170 171 172 175 176 179 185.
FIRE WEATHER...NONE.

JC FEB 06

In the hours before

Special weather statement, Feb 6, 7:35 AM AST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ANCHORAGE AK
735 AM AST MON FEB 6 2006

AKZ101-111-062100-

...DANGEROUS ROAD CONDITIONS IN ANCHORAGE BOWL AND MATANUSKA
VALLEY...

THE CURRENT STORM SYSTEM MOVING THROUGH SOUTH CENTRAL ALASKA HAS
RISEN THE TEMPERATURE ABOVE FREEZING OVERNIGHT. THIS HAS BROUGHT RAIN
TO MUCH OF SOUTH CENTRAL ALASKA. THE RAIN IS FALLING ON SNOW COVERED
SURFACES MAKING FOR ICY CONDITIONS. DRIVERS AND THOSE ON FOOT SHOULD
USE EXTREME CAUTION AS CONDITIONS ARE EXTREMELY DANGEROUS.

Event by event

1 blizzard. Local standard time, as filed.

Blizzard, Pribilof Islands

When
February 6, 11:20 AM AST to 7:00 PM AST
Where
Pribilof Islands forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alaska in 2006Every state in 2006This day in weather historyWarnings in Alaska, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487097.